Review of evidence-based mathematics interventions for students with autism spectrum disorders

Juliet Barnett, Shannon Cleary

Research output: Contribution to journalArticle

29 Scopus citations

Abstract

Students with autism spectrum disorders (ASD) are being included more frequently in the general educational setting, and are therefore increasingly expected to access and master core curricular content, including mathematics. However, mathematics often presents challenges to students with ASD. Interventions to improve the mathematics skills of students with ASD have been recommended. This comprehensive literature review synthesized eleven studies of mathematics intervention strategies for students with ASD. Though studies related to instructional interventions in mathematics for students with ASD are limited, these students can benefit from mathematics interventions, which can help them strengthen their mathematics skills, increase independence when completing problems, and use acquired skills in community or other applied settings. Future implications include the need for additional, empirically-supported interventions in mathematics for students with ASD and the need to target more academically-oriented math interventions for this population, particularly in the context of problem solving, which will assist in determining the potential of students with ASD to achieve mathematic success.

Original languageEnglish (US)
Pages (from-to)172-185
Number of pages14
JournalEducation and Training in Autism and Developmental Disabilities
Volume50
Issue number2
StatePublished - Jun 1 2015

ASJC Scopus subject areas

  • Education
  • Developmental and Educational Psychology

Fingerprint Dive into the research topics of 'Review of evidence-based mathematics interventions for students with autism spectrum disorders'. Together they form a unique fingerprint.

  • Cite this